Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 64, NWS Houston/Galveston, TX

April 24, 2019Grimes County, Madison County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 24, 2019, 6:53 PM CDT for Grimes County, Madison County, Walker County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2019, 6:53 PM CDT (23:53 UTC)
Expired
Apr 24, 2019, 7:30 PM CDT
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grimes County, TX, Madison County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 149 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:36 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 24, 6:36 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
636 PM CDT Wed Apr 24 2019

.AVIATION [00Z TAF Issuance]...

Forecasting line of storms will prove difficult tonight as
strong/severe storms run into capped atmosphere over Southeast
Texas. Cap is eroding, but unsure if it will be enough for
severe storms to continue much deeper, especially as storms seem
to be moving more quickly than in models. This is a long way of
saying that amendments may be frequent tonight as this dynamic
situation evolves. Eventually, sometime in the ballpark of mid-day
tomorrow, look for VFR conditions to return with northwesterly
winds.

&&

.PREV DISCUSSION /Issued 405 PM CDT Wed Apr 24 2019/...

.DISCUSSION...
One lone storm across Brazos County is the only action in town
this hour. It appears that the cap is winning out and, with a slow
erosion of the morning overcast, early afternoon convective
temperatures that were likely in the lower to middle 80s were
not achieved. All of the CAMs are keeping the bulk of the
convection to our north, that wedge between our northern counties
and the I-35 corridor, over the next few hours. As the 250-3H jet
noses into south central Texas, anticipating that the scattered
convection along the southern flank will become slightly better
organized and sweep across the central CWA this evening. All
threat modes will be possible with a potential QLCS. So, cannot
rule out an isolated (northern county) tornado or downburst wind
gust...pockets of large hail and slower moving northeastern-
propagating cells putting down a quick 1 to 3 inches are all
plausible scenarios. Confidence is higher on that the majority of
the strongest weather will occur from just after the issuance of
this AFD to and around Midnight tonight.

As the open wave upper Southern Plains trough kicks out over the
ArkLaTex tomorrow morning, the establishment of lower level west
winds will scour out what is left of lingering showers and isolated
storms over the Galveston Bay/southeastern CWA. The next few days
will be very pleasant albeit much warmer with maxTs forecast to
reach the middle 80s Friday on into the weekend. Overnights will
cool back into the 60s under relatively drier air. A reinforcing
shot of drier air will come in behind a dry northern boundary
passage Friday. Backing high pressure will moving over the area
early this weekend. This will provide mostly to partly sunny
skies and a return flow by early Saturday that will strengthen
through Sunday as the high stations itself over the southeastern
U.S..

An upper low moving out of the upper Baja and into the southern
Rockies as an open wave trough Monday and Tuesday will be the
impetus to lowering western state pressures. This will maintain a
tight enough onshore gradient to allow a stout onshore flow, and
moisture pump, to persist through the late period. With no
discernible boundary or lack of any upper level forcing, slight
rain chances will only exist due to streamer showers forming under
the mid-level cap within greater than 1.2 or 1.3 inch pwat air.
31

.MARINE...
Moderate onshore winds in response to low pressure over central
Texas will weaken as the low moves northeast. The gradient will
relax as the low departs. Seas will remain slightly elevated and a
SCEC will remain in place for the Gulf waters this evening. An
upper level disturbance will produce scattered showers and
thunderstorms late tonight with a few of the storms becoming
strong with the potential for some gusty winds. The low will drag
a cold front into the coastal waters early Thursday and winds will
become W and eventually NW. High pressure will build into North
Texas Thursday and Thurs night with a light offshore flow in
place. The high will drift east with onshore winds returning late
Friday night with onshore winds persisting through the weekend. 43

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  60  79  60  83  60 /  90  20   0   0   0
Houston (IAH)          64  80  62  85  62 /  80  30   0   0   0
Galveston (GLS)        67  80  68  80  68 /  90  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

DISCUSSION...31
AVIATION...Luchs
MARINE...43
Hazardous weather outlook, Apr 24, 7:38 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
738 AM CDT Wed Apr 24 2019

TXZ163-164-176>179-195>200-210>213-251245-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Inland Harris-
Madison-Montgomery-Northern Liberty-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A couple rounds of storms will be impacting the area today and
tonight. Thunderstorms developing along a weak outflow boundary
this afternoon could produce hail...damaging winds and locally
heavy rains. An isolated tornado will also be possible.

Later tonight a line of strong to severe thunderstorms will be
moving into the region from the west. This squall line could
produce hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again tonight.

TXZ214-226-227-235>238-300-313-335>338-436>438-251245-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Jackson-Inland Matagorda-
Matagorda Islands-Southern Liberty-Wharton-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible through this
afternoon. However...later tonight a line of strong to severe
thunderstorms will be moving into the region from the west. This
squall line could produce hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GMZ330-335-350-355-370-375-251245-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated seas will continue over the offshore waters today.

A line of strong to severe thunderstorms will be moving off the
coast late tonight. This squall line could produce hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of strong to severe thunderstorms will be moving through
the Gulf waters early Thursday morning could produce hail and
damaging winds. This squall line should move out of the area by
mid to late Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 24, 2:58 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
258 PM CDT Wed Apr 24 2019

TXZ176-196-198-242030-
Madison TX-Brazos TX-Grimes TX-
258 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURLESON...NORTHERN
GRIMES...EAST CENTRAL BRAZOS AND SOUTHWESTERN MADISON COUNTIES UNTIL
330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kyle Field, or near College Station, moving northeast at 50 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
College Station, southeastern Bryan, Bedias, Kyle Field, Iola and
Wellborn.

LAT...LON 3066 9586 3052 9634 3051 9636 3051 9637
      3052 9635 3054 9636 3055 9638 3054 9638
      3053 9639 3053 9640 3055 9642 3056 9642
      3099 9600
TIME...MOT...LOC 1957Z 222DEG 42KT 3057 9635
Special weather statement, Apr 24, 3:22 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Wed Apr 24 2019

TXZ176-196-198-242045-
Madison TX-Brazos TX-Grimes TX-
322 PM CDT Wed Apr 24 2019

...SPECIAL WEATHER STATEMENT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Bryan, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern College Station, Bryan, Kurten, Wixon Valley and North
Zulch.

LAT...LON 3062 9635 3069 9649 3098 9620 3088 9604
TIME...MOT...LOC 2022Z 225DEG 37KT 3071 9636
Special weather statement, Apr 24, 4:33 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT Wed Apr 24 2019

TXZ195-196-242215-
Brazos TX-Burleson TX-
433 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURLESON AND CENTRAL
BRAZOS COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rockdale, moving northeast at 45 mph. The severe
portions of this storm may stay just north of the Burleson and
Brazos County areas but southern portions of this line of storms
could become severe. A severe thunderstorm warning may be issued
should the line intensify farther south into these counties.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Kurten, Wixon Valley,
Kyle Field and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3091 9635 3097 9625 3065 9621 3041 9682
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2131Z 247DEG 41KT 3064 9686

39
Local storm report, Apr 24, 6:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          1 SW STEEP HOLLOW       30.69N  96.30W
04/24/2019                   BRAZOS             TX   EMERGENCY MNGR

            TORNADO TOUCHDOWN AT FM1179 AND COYOTE RUN AS REPORTED
            BY TAMU METEOROLOGY STUDENTS, MEDIA AND EMERGENCY
            MANAGEMENT. DAMAGE TO 4 STRUCTURES.

&&

EVENT NUMBER HGX1900072

39
Local storm report, Apr 24, 6:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
628 PM CDT WED APR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 NNE FOUNTAIN          30.74N  96.44W
04/24/2019  E1.75 INCH       BRAZOS             TX   PUBLIC

            PUBLIC REPORT OF HAIL ESTIMATED TO GOLF BALL SIZE JUST
            SE OF HWY 6 AND OSR.

&&

EVENT NUMBER HGX1900073

39
Special weather statement, Apr 24, 6:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
644 PM CDT Wed Apr 24 2019

TXZ198-250030-
Grimes TX-
644 PM CDT Wed Apr 24 2019

...SPECIAL WEATHER STATEMENT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of College Station, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bedias and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3058 9615 3066 9616 3077 9610 3085 9588
      3068 9585 3062 9599
TIME...MOT...LOC 2343Z 226DEG 32KT 3065 9612

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:15 AM CDTSpecial Weather StatementHGXBurleson30 min
Apr 24, 11:49 AM CDTSpecial Weather StatementHGXBrazos, Burleson41 min
Apr 24, 12:36 PM CDTSpecial Weather StatementHGXWashington39 min
Apr 24, 2:06 PM CDTSpecial Weather StatementHGXWashington39 min
Apr 24, 2:58 PM CDTSpecial Weather StatementHGXBrazos32 min
Apr 24, 3:22 PM CDTSpecial Weather StatementHGXBrazos23 min
Apr 24, 4:33 PM CDTSpecial Weather StatementHGXBrazos, Burleson42 min
Apr 24, 4:50 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson55 min
Apr 24, 5:13 PM CDTTornado WarningHGXBrazos, Burleson32 min
Apr 24, 5:30 PM CDTRiver Flood WarningHGXBurleson, Washington53 hr
Apr 24, 5:41 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker49 min
Apr 24, 5:51 PM CDTTornado WarningHGXMadison39 min
Apr 24, 6:44 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison2 hr
Apr 24, 6:44 PM CDTSpecial Weather StatementHGXGrimes46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.